Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 288, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2023, 3:17 PM CDT for Madison County, Saint Clair County, Illinois. It was in force for 32 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2023, 3:17 PM CDT (20:17 UTC)
- Expired
- Jul 17, 2023, 3:49 PM CDT
- In force
- 32 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Madison County, IL, Saint Clair County, IL
The radar
The St Louis radar (KLSX), 60 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:26 PM CDT | HAIL 1.25 | 2 Wnw Belleville, IL | |
| Jul 17, 3:28 PM CDT | HAIL 1 | Caseyville, IL | |
| Jul 17, 3:29 PM CDT | HAIL 1.75 | 1 Se Centreville, IL | By Lady of the Snows Shrine on Highway 15. |
| Jul 17, 3:29 PM CDT | HAIL 2.5 | 2 Se Centreville, IL | Hail up to tennis ball size. Also, several cars with windows broken in the area where the hail fell. |
| Jul 17, 3:32 PM CDT | HAIL 2 | 2 W Belleville, IL | Hail lasted for 12 minutes. |
| Jul 17, 3:33 PM CDT | HAIL 2 | 3 Nw Belleville, IL | |
| Jul 17, 3:36 PM CDT | HAIL 1 | 1 Wsw Belleville, IL | |
| Jul 17, 3:36 PM CDT | HAIL 1 | 2 Nw Belleville, IL | Reported at Memorial Hospital. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 1:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 871 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
720
WUUS53 KLSX 172017
SVRLSX
ILC119-163-172100-
/O.NEW.KLSX.SV.W.0288.230717T2017Z-230717T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
317 PM CDT Mon Jul 17 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Madison County in southwestern Illinois...
Northern St. Clair County in southwestern Illinois...
* Until 400 PM CDT.
* At 317 PM CDT, a severe thunderstorm was located over East St.
Louis, moving southeast at 30 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Belleville, Granite City, O'Fallon, East St. Louis, Collinsville,
Fairview Heights, Cahokia, Swansea, Shiloh, Pontoon Beach,
Centreville, Freeburg, Caseyville, Washington Park, Millstadt,
Madison, Venice, Cahokia Parks Airport, Smithton, and Fairmont
City.
This includes Interstate 64 in Illinois between exits 9 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3837 8995 3834 9006 3861 9019 3864 9018
3873 9012 3847 8981
TIME...MOT...LOC 2017Z 321DEG 26KT 3862 9011
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Carney3 follow-up statements
454
WWUS53 KLSX 172033
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
333 PM CDT Mon Jul 17 2023
ILC119-172043-
/O.CAN.KLSX.SV.W.0288.000000T0000Z-230717T2100Z/
Madison IL-
333 PM CDT Mon Jul 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois.
LAT...LON 3837 8995 3834 9006 3857 9016 3866 9003
3847 8981
TIME...MOT...LOC 2033Z 322DEG 26KT 3852 9002
$$
ILC163-172100-
/O.CON.KLSX.SV.W.0288.000000T0000Z-230717T2100Z/
St. Clair IL-
333 PM CDT Mon Jul 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL ST. CLAIR COUNTY...
At 333 PM CDT, a severe thunderstorm was located over Belleville,
moving southeast at 30 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Belleville, O'Fallon, East St. Louis, Fairview Heights, Cahokia,
Swansea, Shiloh, Centreville, Freeburg, Caseyville, Washington Park,
Millstadt, Cahokia Parks Airport, Scott AFB, Smithton, Alorton,
Sauget, Floraville, and Paderborn.
This includes Interstate 64 in Illinois between exits 9 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3837 8995 3834 9006 3857 9016 3866 9003
3847 8981
TIME...MOT...LOC 2033Z 322DEG 26KT 3852 9002
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Carney740
WWUS53 KLSX 172043
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
343 PM CDT Mon Jul 17 2023
ILC163-172100-
/O.CON.KLSX.SV.W.0288.000000T0000Z-230717T2100Z/
St. Clair IL-
343 PM CDT Mon Jul 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL ST. CLAIR COUNTY...
At 343 PM CDT, a severe thunderstorm was located over Belleville,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Belleville, Fairview Heights, Swansea, Shiloh, Freeburg, and
Smithton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3837 8996 3836 9001 3855 9007 3860 9000
3847 8981 3837 8995
TIME...MOT...LOC 2043Z 317DEG 24KT 3850 8997
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney730
WWUS53 KLSX 172049
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
349 PM CDT Mon Jul 17 2023
ILC163-172059-
/O.CAN.KLSX.SV.W.0288.000000T0000Z-230717T2100Z/
St. Clair IL-
349 PM CDT Mon Jul 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. CLAIR COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois.
LAT...LON 3837 8996 3836 9001 3855 9007 3860 9000
3847 8981 3837 8995
TIME...MOT...LOC 2046Z 321DEG 26KT 3846 8993
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:37 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 17, 12:37 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1237 PM CDT Mon Jul 17 2023 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 243 AM CDT Mon Jul 17 2023 1) The initial concern is the west-to-east oriented, broken line of convection lined up south of the I-70 corridor. Localized flood potential will result from heavy rainfall. Isolated wind gusts and hail are possible, most of which remain below severe limits. 2) Additional scattered thunderstorms development is possible this afternoon with get best potential over southeast Missouri and southwest Illinois. IR satellite shows a mass of convective cloud cover that extends from central Missouri eastward through sections of southwest Illinois. Radar imagery shows a broken line of convection that developed quite rapidly since 05z this morning. Initially development supported updrafts that with 50-60 dBz reflectivity briefly reaching near 30k feet before weakening. SPC hourly mesoanalysis shows the activity has aligned just north of a MUCAPE gradient with values generally between 2500-3000 J/kg. This is within a region of deep moisture convergence at the front end of a modest 30 kt westerly mid-level jet that lines up over a narrow corridor of west-to-east oriented surface convergence. The surface to mid-level environment has further been supported by mid/upper ascent as a shortwave moves overhead. While initial updraft were pushing 50-60 dBz into the -20 to -30C layer, much of it has been elevated enough to curb any real threat of large hail. Given DCAPE values near 1000 J/kg, gusts around 40 knots has been observed with some of the strongest cells as the cores dropped. PWATs of 1.5-2.0 inches, the orientation of the line and training over some areas has been a greater concern with 1-3 inches (very localized 4 inches) being estimated by radar. A report of more than 2 inches (Rosebud, MO) and rapid rises on smaller streams has validated the estimates. The shortwave is projected to cross the southern CWA through about 12z this morning, along with a slow southward push to the line in the latest radar trends. Until then, localized heavy rain and nuisance flooding will be the main concern. Thereafter, we will likely see a downward trend in thunderstorm activity. By mid- afternoon, hi-res guidance shows surface destabilization by means of 3000+ J/Kg of SBCAPE. Fortunately, better support sinks south of the CWA along west/east oriented upper trough. Though CAPE values are certainly supportive, weaker shear (20-25 knots) and modest mid-level lapse rates (around 7C) may produce a strong storm with small hail and gusty winds. Marginally severe hail and wind gusts cannot be ruled out but will likely remain localized. The potential MCS that we've been watching the last couple of days looks to take shape over the Plains later tonight with most of the HREF CAMs keeping the core of the system over western sections of Missouri. While there is some question to its eastward extent, it will likely be in its weakening phase Tuesday morning as it has any chance to impact the forecast area. Maples .LONG TERM... (Tuesday Night through Sunday) Issued at 409 AM CDT Mon Jul 17 2023 The primary focus will be on the potential for an organized round of convection with severe potential Tuesday evening into Tuesday night. Long range guidance has consistently advertised an eastward shift in the upper level pattern over the last few days. This would shift the active MCS track to the east from where is has been and consequently places it somewhere within the mid-Mississippi Valley. Most of the available medium to long range guidance points around 00z and after Tuesday evening into Tuesday night. As the shortwave rounds the ridge, MUCAPE values of around 3000 J/kg arc around the northern periphery of the mid-level ridge with the gradient situated over northern Missouri and running down the Mississippi River from east-central Missouri southward. Meanwhile, the core of the low level jet strengthens to 40-50 knots over southern sections of Missouri with the nose of the jet aimed at the CWA, all within a broad area of deep moisture with surface dewpoints in the upper 60s to low-70s. This should set the stage for development late Tuesday generally along the Mississippi River, where strong to severe thunderstorms will be capable of producing large hail and damaging winds. Beyond Tuesday night, the remainder of the week continues to look active. However, confidence is low on the exact timing or placement of thunderstorms potential through the period. The upper ridge begins to shift back westward as the eastern extent flattens. This results in more of a west-to-east track to the upper level disturbances. Meanwhile, the Tuesday night system could shunt a surface boundary to the south as surface high pressure over the central Plains northerly surface flow underneath northwest flow aloft. While there additional thunderstorm chances scattered through the remainder of the week, much of it is going to hinge on the position of any remnant surface boundaries, which at this point of favoring southern section of Missouri and Illinois. It is possible that northern sections of the forecast area see a lot of dry time in the period with cooler than normal temperatures. Maples && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1231 PM CDT Mon Jul 17 2023 A weak cold front stretching from northern MO into central IL at midday will move slowly southward this afternoon. We could see scattered showers and thunderstorms develop along this front, however both there location and coverage is uncertain. I have included VCSH at the St. Louis region terminals and VCTS at KCOU/KJEF from 20-00z to account for the potential and uncertainty. If storms do indeed form and impact the terminals then a short period of MVFR-IFR flight conditions will be possible. Otherwise VFR flight conditions are expected. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 17, 4:08 AM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 408 AM CDT Mon Jul 17 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-180915- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 408 AM CDT Mon Jul 17 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Locally heavy rain is possible from central into southeast Missouri and southwest Illinois early this morning. Isolated to scattered thunderstorms area expected this afternoon. A thunderstorm or two could be strong but the threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are expected over parts of the area Tuesday through Friday. Thunderstorms late Tuesday evening and Tuesday night could be strong to severe with damaging winds, large hail and heavy rainfall. There are additional chances of thunderstorms over parts of the area Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Maples
In the hours before
Local storm report, Jul 17, 1:18 PM CDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
118 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 AM Tstm Wnd Dmg 1 N Jefferson City 38.59N 92.19W
07/17/2023 Cole MO Broadcast Media
Delayed report. Small trees down. Time
estimated from radar.
&&
MRMLocal storm report, Jul 17, 2:44 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
244 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Hail 4 N Florissant 38.85N 90.32W
07/17/2023 E1.25 inch St. Louis MO Public
&&
MRMLocal storm report, Jul 17, 2:46 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
246 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM Hail Godfrey 38.97N 90.19W
07/17/2023 E1.00 inch Madison IL Public
Mix of pea, dime, and quarter sized hail.
&&
MRMLocal storm report, Jul 17, 2:47 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
247 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Hail 2 NE Florissant 38.82N 90.30W
07/17/2023 E1.00 inch St. Louis MO Public
&&
MRMLocal storm report, Jul 17, 2:54 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
254 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM Hail 1 NE Florissant 38.80N 90.32W
07/17/2023 M2.00 inch St. Louis MO Public
via Twitter, time estimated from radar.
&&
MRMLocal storm report, Jul 17, 3:12 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
312 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM Hail 1 WNW Spanish Lake 38.80N 90.23W
07/17/2023 M1.25 inch St. Louis MO Public
At intersection of Highway 367 and Parker
Road. Via picture on Facebook.
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:56 AM CDT | Severe Thunderstorm Warning | LSX | Randolph | 39 min |
| Jul 17, 2:19 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison | 41 min |
| Jul 17, 2:42 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 48 min |
| Jul 17, 2:57 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 48 min |
| Jul 17, 6:28 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.